Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 260, NWS Norman, OK

June 8, 2002Dewey County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 8, 2002, 3:19 PM CDT for Dewey County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2002, 3:19 PM CDT (20:19 UTC)
Expired
Jun 8, 2002, 4:00 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Dewey County, OK

The radar

The Vance AFB radar (KVNX), 105 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:36 PM CDTHail 0.75Oakwood, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 12:00Z, 8.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 12:00Z on 2002-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 12:00Z on 2002-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 082019
SVROKC
OKC043-082100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 400 PM CDT

* AT 319 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8
  MILES EAST OF PUTNAM...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE HUCMAC...OAKWOOD...PUTNAM AND
  SEILING

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3582 9901 3583 9864 3601 9864 3616 9864
          3617 9892
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:14 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 8, 10:14 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1014 AM CDT SAT JUN 8 2002

PROPER ADJUSTMENTS TO THIS MORNINGS FORECAST WERE MADE AROUND 7 AM
TO ADDRESS MORE RAPID SHRA DEVELOPMENT NEAR THE RED RIVER THAN
EXPECTED OVERNIGHT. AS THE DAY PROGRESSES BELIEVE SUBSTANTIAL
MID/UPPER LEVEL CLOUDS WILL CONTINUE TO DEVELOP NEAR THE RED RIVER
IN REGION OF 700 MB WARM ADVECTION WITH SOME UPPER LEVEL SUPPORT
POSSIBLY PROVIDED BY ANTICYCLONIC CURVED UPPER JET OVER NORTH TEXAS.
12Z OUN SOUNDING SHOWS CONDITIONALLY UNSTABLE AIRMASS IN THE LOWEST
LEVELS TOPPED BY AN ABSOLUTELY STABLE LAYER BETWEEN 700-525MB.
CONTINUED SENSIBLE HEATING SHOULD ALLOW CAP TO BE OVERCOME BY
AFTERNOON WITH AN INCREASING TREND IN BOTH TS PROBABILITY AND AREAL
COVERAGE EXPECTED. DIFFICULT TO DETERMINE EXACTLY WHERE BUT BELIEVE
DIFFERENTIAL HEATING WILL FOCUS ADEQUATE CONVERGENCE ON A LOCAL
SCALE. LOW POPS WILL BE CONTINUED FOR NOW WHERE POPS EXIST CURRENTLY
BUT WOULD NOT BE SURPRISED TO SEE MORE COVERAGE WARRANTING HIGHER
POPS NEAR THE RED RIVER LATER ON. UPDATED HWO WILL CONTINUE TO
EMPHASIZE LOCALLY HEAVY RAIN AND NO SEVERE TS.

JAMES

--------------------------

725 AM CDT SAT JUN 8 2002

WILL UPDATE FORECAST TO REMOVE AFTERNOON WORDING ASSOCIATED WITH
POPS AND TO RAISE POPS A BIT ACROSS SOUTHERN AND SOUTHEASTERN ZONES.
BASED ON NEW OUN SOUNDING...MID LEVEL TEMPS SOME 2 TO 3 DEGREES
CELSIUS COOLER THAN PROGD BY MODELS.

FCSTID = 11

--------------------------

WILL MAKE A FEW CHANGES TO GOING FORECAST...MAINLY TO HANDLING OF
POPS TODAY/TONIGHT...AND THE FIRST PORTION OF NEXT WEEK AHEAD OF
MAIN FRONTAL BOUNDARY. OUTFLOW BOUNDARY EVIDENT ON AREA RADARS AND
SATELLITE LATE YESTERDAY AFTERNOON AND EVENING ENTERED SOUTHWEST
INTO CENTRAL PORTIONS OF THE FORECAST AREA. THIS COULD BE A FOCUS
FOR AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON AND EARLY
EVENING...AS FORCING ASSOCIATED WITH WEAKENING UPPER SYSTEM MOVES
CLOSER FROM SOUTHWEST TEXAS. MORE SCATTERED ACTIVITY STILL POSSIBLE
CLOSER TO THE RED RIVER VALLEY AND SOUTHEAST OKLAHOMA...IN VICINITY
OF DEEPER MOISTURE AND MORE FAVORABLE MID LEVEL TEMPERATURES.
HAZARDOUS WEATHER OUTLOOK WILL CONTINUE WITH NON-SEVERE WORDING.

IT APPEARS THAT CAP WILL BE SUFFICIENT TO PRECLUDE ANY CONVECTIVE
DEVELOPMENT AHEAD OF NEXT MAIN FRONTAL BOUNDARY...WHICH NOW IS PROGD
TO NOT AFFECT FORECAST AREA UNTIL SOMETIME WEDNESDAY. AVN HAS NOW
TRENDED TO A SLOWER FRONTAL ARRIVAL THAN THE ECMWF...WHICH IS QUITE
DIFFERENT FROM 2 OR 3 RUNS AGO. WITH NORTHWARD TRACK OF UPPER
LOW...AND TIME OF YEAR...THIS MAKES SENSE. DRYLINE COULD LIGHT UP
ACROSS PANHANDLES MONDAY AND TUESDAY...BUT ACTIVITY WILL BE ISOLATED
AND HARD PRESSED TO REACH OUR AREA. THUS...POPS WILL BE LOWERED TO
10 PERCENT ON TUESDAY...WHICH WILL TAKE THEM OUT OF ZONE FORECASTS.
WITH LATEST DATA...APPEARS BEST CHANCES FOR WIDESPREAD/HEAVY
RAINFALL WOULD BE WEDNESDAY THROUGH THURSDAY...ALTHOUGH THREAT OF
HIGH PLAINS DRIFTERS WILL CONTINUE THROUGH FRIDAY ACROSS WESTERN AND
SOUTHERN SECTIONS OF CWA.

FCSTID = 11

PRELIMINARY CCF NUMBERS...
OKC   86  70  87  70 /  30  20  10  10
HBR   90  70  93  70 /  20  20   0  10
SPS   90  72  92  72 /  40  30  10  10
GAG   92  70  93  70 /   0  10   0  10
PNC   88  70  89  70 /  20  10  10  10
DUA   86  70  87  70 /  40  30  20  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 8, 12:00 PM CDT, 3 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-081900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUN 8 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AFTERNOON HEATING WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS
OF CENTRAL AND SOUTHERN OKLAHOMA THIS AFTERNOON. WEAK MID AND UPPER
LEVEL WINDS SHOULD PREVENT THESE THUNDERSTORMS FROM BECOMING SEVERE.
HOWEVER THESE WEAK WINDS WILL SUPPORT LOCALLY HEAVY RAIN WITH
STRONGER THUNDERSTORMS. SCATTERED THUNDERSTORM DEVELOPMENT IS
EXPECTED TO CONTINUE THROUGH SUNDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:24 PM CDTSevere Thunderstorm WarningOUNWashita51 min
Jun 8, 5:08 PM CDTFlash Flood WarningOUNWashita4 hr
Jun 8, 5:14 PM CDTSevere Thunderstorm WarningOUNWashita46 min
Jun 8, 5:22 PM CDTSevere Thunderstorm WarningOUNAlfalfa38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.